Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 20, NWS Brownsville, TX
NWS Brownsville, TX issued this flash flood warning at May 9, 2004, 2:36 PM CDT for Cameron County, Texas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 2:36 PM CDT (19:36 UTC)
- Expired
- May 9, 2004, 4:30 PM CDT
- In force
- 114 min
- Issued by
- NWS Brownsville, TX
- Area
- Counties, with a storm outline in the text
County Cameron County, TX
The radar
The Brownsville radar (KBRO), 42 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 7.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1004 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBRO 091940 FFWBRO TXC061-092130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BROWNSVILLE TX 236 PM CDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL CAMERON COUNTY IN DEEP SOUTH TEXAS * UNTIL 430 PM CDT * AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS OF ONE TO TWO INCHES HAVE OCCURRED OVER THE WARNED AREA SINCE 2 PM. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SAN BENITO...HARLINGEN...RIO HONDO AND COMBES. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 2629 9758 2610 9756 2611 9780 2631 9779 $$ MARTIN
2 follow-up statements
000 WGUS74 KBRO 092053 FFSBRO TXC061-092130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 350 PM CDT SUN MAY 9 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 430 PM CDT FOR CENTRAL CAMERON COUNTY... AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. THESE THUNDERSTORMS ARE MOVING SOUTH AT AROUND 5 MPH. DOPPLER RADAR ESTIMATED THAT FROM 3 TO 4 INCHES OF RAIN HAS FALLEN WITHIN THE WARNED AREA SINCE 230 PM CDT. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SAN BENITO AND HARLINGEN. HARLINGEN AND SAN BENITO LAW ENFORCEMENT OFFICERS REPORT THAT NUMEROUS CITY STREETS IN BOTH CITIES ARE NOW FLOODED. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 2621 9761 2607 9761 2609 9781 2621 9779 $$ SPEECE
000 WGUS74 KBRO 092129 FFSBRO TXC061-092200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 430 PM CDT SUN MAY 9 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN CAMERON COUNTY HAS BEEN ALLOWED TO EXPIRE AT 430 PM CDT... THE SEVERE THUNDERSTORM OVER SOUTHWESTERN CAMERON COUNTY...SOUTH OF LA FERIA...HAS DRIFTED INTO ADJACENT MEXICO. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT 430 PM. EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 2621 9757 2585 9763 2588 9788 2622 9783 $$ PHILO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at May 9, 9:40 AM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, May 9, 9:40 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 940 AM CDT SUN MAY 9 2004 .SHORT TERM...KBRO RADAR IMAGERY SHOWS SCT MAINLY MARINE CONV FIRING ALONG THE LOWER TX COASTLINE MOVING NNW AT AROUND 10 MPH. THESE CELLS APPEAR TO BE FIRING IN AN AREA OF DEEPER TROPICAL MOISTURE EXTENDING FROM NORTH TO SOUTH ALONG THE TX COASTLINE. ETA/RUC AND GFS FIELDS ARE IN GOOD AGREEMENT IN THE INITIAL PLACEMENT OF THIS MOISTURE LOBE AND BELIEVE THAT THE CONV WILL CONTINUE TO FIRE WITHIN THIS POCKET OF MOISTURE TODAY. CURRENT SPEED OF MOVEMENT OF THE CONV AND ITS LACK OF ORGANIZATION WILL ALLOW THE BRO AREA A MARGIN OF RECOVERY FROM THE HVY RAINS YESTERDAY EVENING. DRIER AIR IS BEGINNING TO WORK INTO DEEP SOUTH TX AS THE 12Z BRO SOUNDING IS SHOWING A LOWER PWAT THIS MORNING OF 1.50 INCHES WITH A STRONGER NW WIND EVIDENT ABOVE THE 650 MB LEVEL. HOWEVER...THE FFG FOR CAMERON COUNTY IS VERY LOW TODAY AND THIS AREA WILL NEED TO BE CLOSELY MONITORED FOR THE ADDITIONAL FLOODING POTENTIAL TODAY AND TONIGHT. VBSYS ARE SLOWLY IMPROVING AROUND THE AREA...BUT THE FOG WILL LIKELY PERSIST THROUGH AT LEAST MIDDAY DUE TO THE HIGH RESIDUAL MOISTURE VALUES FROM THE RECENT RAINS. WILL MAKE SOME MINOR CHANGES TO THE CURRENT ZFP...BUT OVERALL WORDING LOOKS OK. && .MARINE...AT 8 AM BUOY 020 REPORTED EAST-SOUTHEAST WINDS AT 10 KNOTS WITH GUSTS TO 12 KNOTS AND SEAS AT 4 FEET WITH A 7 SECOND PERIOD. A HIGH PRESSURE RIDGE EXTENDS OVER THE COASTAL WATERS OF DEEP SOUTH TEXAS RESULTING IN LIGHT TO MODERATE SOUTHEAST WINDS. AN EASTWARD PROPAGATING UPPER LEVEL TROUGH EXTENDS OVER THE COASTAL WATERS WHICH WILL PRODUCE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER THE MARINE AREAS TODAY. DRIER CONDITIONS WILL OCCUR OVER THE MARINE AREAS TONIGHT. WINDS AND SEAS MAY BE HIGHER IN AND NEAR SHOWERS AND THUNDERSTORMS. A LOW PRESSURE SYSTEM WILL MOVE INTO WEST TEXAS EARLY NEXT WEEK INCREASING THE PRESSURE GRADIENT OVER THE MARINE AREAS AND RESULTING IN AN INCREASE IN THE WINDS AND SEAS. SMALL CRAFT CONDITIONS MAY DEVELOP OVER THE COASTAL WATERS BY THE MIDDLE OF NEXT WEEK. && .AVIATION...MVFR TO IFR CONDITIONS ARE BEING REPORTED AT THE REGIONAL AIRPORTS OF DEEP SOUTH TEXAS. DENSE FOG WHICH HAD REDUCED VISIBILITIES AND CEILINGS EARLY THIS MORNING IS BURNING OFF. SHOWERS WILL MOVE OVER PORTIONS OF DEEP SOUTH TEXAS TODAY. CEILINGS AND VISIBILITIES MAY DECREASE TO LIFR AND IFR CONDITIONS AT TIMES TODAY AS SHOWERS AND ISOLATED THUNDERSTORMS PASS OVER THE REGIONAL AIRPORTS. OVERNIGHT AND EARLY SUNDAY MORNING EXPECT FOG TO DEVELOP OVER THE REGIONAL AIRPORTS WHICH MAY BECOME DENSE WITH VISIBILITIES NEAR ZERO STATUTE MILES BY EARLY MONDAY MORNING. EXPECT VFR TO IFR CONDITIONS THE NEXT 24 HOURS. && .(PREVIOUS DISC...CONVECTION WHICH SMASHED DAILY RAINFALL RECORD FOR BRO STANDING SINCE 1884 HAD VIRTUALLY DISSIPATED BY 03Z...WITH LAST VESTIGE LYING NEAR THE MOUTH OF THE RIO GRANDE IN ASSOCIATION WITH AN MCV. FOR THIS REASON BELIEVE BRO VAD WIND PROFILE WILL BE UNREPRESENTATIVE OF WINDS LATER THIS MORNING. OUTFLOW BNDRIES APPEAR IN SFC OBS TO THE SOUTH OF THE RIO GRANDE AND OVER THE NORTHERN COUNTIES WITH PBL SHOWING THE BEST DECOUPLING IN THE VICINITY OF THIS BNDRY. ONE SHORT TERM CONCERN WILL BE FOG. SAT IMAGERY/OBS SHOW ALL BUT THE HIGHEST CLOUDS DISSIPATING OVER THE CWA WITH SOME BR ALREADY SHOWING UP AT BKS. MODEL X-SECTIONS SUGGEST DEPTH OF LOW LEVEL MOISTURE WILL BE LESS THAN IDEAL FOR FOG FORMATION DESPITE THE RECENT RAINFALL RECEIVED BUT AGREE WITH PREV SHIFT IN GOING WITH PATCHY FOG OVERNITE TONITE. CONDITIONS LOOK SIMILAR FOR EARLY MON AM SO WILL ADD PATCHY WORDING FOR FOG. SAT IMAGERY STILL SHOWS MID LEVEL TROF AXIS NEARLY CENTERED OVER THE CWA. ANIMATED SAT IMAGERY AND MODEL GUIDANCE SUGGEST H5 TROF WILL SHIFT EASTWARD LATER TODAY AND TAKE THE DEEPEST MOISTURE/DYNAMICS WITH IT. NEVERTHELESS... X-SECTIONS SUGGEST ENOUGH LOW LEVEL MOISTURE WILL REMAIN TO SUPPORT SCT DIURNALLY DRIVEN CONVECTION SUN AND MON WITH COLD POOL REMAINING ALOFT. WILL TAPER TO ISOLD POPS TUE AS BOTH GFS AND ECMWF LIFT WEAKENING H5 TROF EASTWARD TOWARD THE MS VALLEY. OVERALL...AM INCLINED TO GO AT OR ABOVE MOS GUIDANCE FOR POPS/CLOUD COVER...AS BOTH GFS AND ECMWF HAVE SHOWN A TENDENCY TO PROLONG THE WEAKNESS IN THE H5 RIDGE OVER THE NWRN GULF. && .LONG TERM...WED AND THU LOOK DRIER AS CAPPING SW FLOW SETS UP. SRN PLAINS LOW PRESSURE SHOULD SUPPORT BREEZY TO WINDY WORDING IN THE FCST. GFS/ECMWF SOLUTIONS STILL SUGGEST LATE SEASON COLD FRONT WILL APPROACH CLOSE ENOUGH TO TRIGGER SHRA/TSRA FRI AND SAT. WILL GO WITH ISOLD POPS FRI AND SCT POPS SAT AS FRONT APPROACHES. SPG SHOULD RELAX ENOUGH BY SAT TO OMIT BREEZY WORDING IN FCST.) && .BRO WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPTIC/GRIDS...60 AVIATION/MARINE...63 MESO...VEGA THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT: HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, May 9, 10:50 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE BROWNSVILLE TX 1050 AM CDT SUN MAY 9 2004 TXZ248>257-101100- BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON- INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA- 1050 AM CDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT. THERE WILL BE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. URBAN AND SMALL STREAM FLOODING MAY OCCUR IN ISOLATED AREAS OF MODERATE TO HEAVY RAINFALL. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WINDS ARE EXPECTED TO BECOME BREEZY TO WINDY WITH HIGHER GUSTS BY MIDWEEK WITH SMALL CRAFT ADVISORIES LIKELY TUESDAY AFTERNOON THROUGH THURSDAY. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. SPEECE
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:33 PM CDT | Severe Thunderstorm Warning | BRO | Cameron | 42 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.